Home' Australian Pharmacist : Australian Pharmacist June 2015 Contents Australian Pharmacist June 2015 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
the past two days, and this morning she
found him in a confused and panicked
state. She has also noted that Steven has
been experiencing tremor in both of his
hands and he looks very unwell.
Are you taking any medicines at the
moment (including over‐the‐counter
(OTC) and herbal medicines)?
Do you have any medical conditions?
Steven was recently diagnosed with
schizophrenia three weeks ago, and he
started taking Serenace (haloperidol)
2 mg twice daily five days ago. He is not
taking any other prescription medicines
at the moment, but occasionally takes
Panadol (paracetamol) for a headache,
and uses Deep Heat gel for sore muscles
after he goes to the gym. He does not
have any other medical conditions.
Steven has experienced a fever,
confusion, general malaise and
tremor over the past few days. There
are several potential causes of his
Heat stroke is a thermoregulatory
condition which is caused by exposure
to high ambient temperatures over an
extended period of time.
heat stroke often present with
symptoms of hyperthermia, confusion,
tachycardia, skin dryness and muscle
If left untreated heat stroke
can become fatal.
Upon further questioning,
you discover that Steven has not
been exposed to a hot environment in the
past few days, nor has he been
participating in strenuous physical
activity. He also indicates that he is not
suffering from any signs of skin dryness
and is experiencing muscle rigidity,
especially in his legs and arms. As a result,
it does not appear that Steven is suffering
from heat stroke on this occasion.
Serotonin syndrome is an adverse drug
reaction that is related to increased
serotonin concentrations in the central
nervous system (CNS).
of serotonin syndrome is supported
by a triad of clinical manifestations –
neuromuscular excitation (i.e. rigidity,
tremor, hyperreflexia), autonomic
excitation (i.e. hyperthermia) and an
altered mental state (i.e. confusion).
One of the most prominent features
of serotonin syndrome is lower limb
is typically caused by high doses of a
single drug, or the use of two or more
serotonergic agents in combination.
Numerous medicines have been
associated with serotonin syndrome,
including monoamine oxidase
inhibitors (MAOIs), selective serotonin
reuptake inhibitors (SSRIs), tricyclic
antidepressants (TCAs) and lithium.
Steven is not currently taking any
medicines which may be associated
with serotonin syndrome. In addition,
Steven is not experiencing hyperreflexia of
the lower limbs. It does not seem possible
for Steven to be suffering from serotonin
syndrome at this time.
Encephalitis is a viral infection which
causes inflammation of the brain
parenchyma.5 In Australia, the most
common cause of encephalitis is the
herpes simplex virus.6 Acutely, the
inflammation experienced in this
disorder causes oedema of the brain and
central nervous system (CNS), leading
to symptoms such as fever, headache,
altered mental state and seizures.
Beth assures you that Steven has not
complained of a headache over the
past few days. In addition, he has never
experienced a seizure in his life.
Consequently, is seems unlikely that
encephalitis is the cause of his
Extrapyramidal side effects (EPS) such
as acute dystonias, tardive dyskinesia
and Parkinsonism are common adverse
effects of first‐generation (or typical)
of EPS occurs over two phases –
early acute symptoms that occur
upon the beginning of treatment
(or when the dose is increased), and
later‐onset reactions which occur after
long‐term therapy (typically presenting
as tardive dyskinesia).8 Acute EPS
generally causes poor adherence to
therapy, and long‐term effects can
have a significant impact on quality of
life.8 Acute dystonias typically occur
within a few days after commencing
antipsychotic therapy, Parkinsonism
can take up to several months to occur,
and tardive dyskinesia can develop after
months or years of therapy.
You are aware that Steven is taking
haloperidol, a typical antipsychotic
agent. Upon further questioning, it
becomes apparent that Steven is not
experiencing symptoms of EPS such as
acute dystonias. He is experiencing muscle
stiffness and minor tremor in the hands,
but these symptoms are extremely mild,
and EPS does not account for his high
fever and state of confusion. It does not
seem that Steven is suffering from EPS on
“STEVEN HAS EXPERIENCED A
FEVER, CONFUSION, GENERAL
MALAISE AND TREMOR OVER
THE PAST FEW DAYS.”
Links Archive Australian Pharmacist May 2015 Australian Pharmacist July 2015 Navigation Previous Page Next Page